Can the use of Finasteride by males affect conception in females?
Q: I am 38 years old. I am using Finpecia (Finasteride) for hair loss for the last 2 years. My wife conceived 3 months ago, while I was on Finasteride. The drug is precautionary if handled crushed by pregnant women. The drug has not been handled by my wife but she conceived while I was on it. Will the use of Finasteride by me cause any defect to the child?
A:Finasteride is not indicated in hair loss per se. It is indicated only in a very specific type of hair loss called Androgenetic Alopecia. It is not clear from your communication whether or not a diagnosis of loss of hair in your case has been made. Whenever Finasteride is prescribed to a sexually active male with a female partner of reproductive age, then the doctor must and is obliged to tell the patient that the medicine is excreted in the semen and hence adequate contraception must be used such as condoms or else finasteride use must be stopped. It is unlikely that 1 mg dose will have adverse effect on the baby but one can never be 100% sure. There is no reason for termination of pregnancy but periodic ultrasound must be done to make sure that there is no problem with external genitalia of the baby. The radiologist should be told about the history of the case so that he/she is careful while looking for and assessing ultrasound images.